Advanced Education In General Dentistry

Module 01: Advanced Pain Control and Sedation

Medical Emergencies and Complications

Adverse Drug Reactions

Resources

Adverse drug reactions can occur due to several factors, including drug pharmacology or toxicity (side effects), patient’s drug allergy, overdosage, or possibly local toxic effects. Adverse reactions may also result from teretogenicity of a drug.

Toxicity can also result from a pathologic patient condition—such as liver disease, from genetic aberrations predisposing the patient to certain toxic effects of the agent, or from psychiatric conditions which may predispose the patient to certain adverse reactions. For example, a patient on an MAO inhibitor may experience drug interactions if Demerol is administered.

Overdosage can be dangerous as it can result in CNS depression. Overdosage may occur in many ways including operator error, through synergistic effects—for example, administering one respiratory depressant such as a narcotic with another such as diazepam. Overdosage may also occur if the patient has ingested alcohol prior to the appointment. Alcohol is a sedative drug, and its effects are worsened when adding another sedative drug on top of it, leading to an overdosage. CNS depression is manifested by decreased title volume, decreased oxygen saturation and increased PaCO2 in the blood. Patients suffering from an overdose should be oxygenated and ventilated, and effects can be reversed with either naloxone (for narcotics) or flumazenil (for benzodiazepines).

In the case of respiratory arrest resulting from oversedation, remember your ABCs—Airway, Breathing and Circulation. Patients are often managed easily with ventilation, which again proves the importance of assessing the airway risk prior to starting. To accomplish ventilation, move the patient into the supine position, head tilt/chin lift position. Respiratory reversal agents flumazinal or naloxone can also be used.